Category: 

What Is the Connection between Lisinopril and Coughing?

Lisinopril is an ACE-inhibitor that is prescribed to treat hypertension.
People taking lisinopril might experience coughing issues.
Most people experience a dry cough when taking lisinopril.
Article Details
  • Written By: Erin J. Hill
  • Edited By: Bronwyn Harris
  • Last Modified Date: 28 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Mandarin Chinese is most commonly spoken language in the world.  more...

November 24 ,  1971 :  A man hijacked a plane, parachuted out with $200,000 US Dollars (USD) and was never seen again.  more...

There have been several clinical studies which link lisinopril and coughing in patients taking the drug for either high blood pressure or congestive heart failure. It is typical for the coughing symptoms to last for as long as the patient is taking the medication. Most individuals experience a dry cough, meaning that mucus production is not involved with the production of the cough. Additional treatments may be available to alleviate coughing symptoms.

Lisinopril is a medication which blocks certain enzymes in the body responsible for blood vessel restriction. This opens the vessels and allows blood to flow more smoothly. It is generally used in the treatment of hypertension and sometimes in those with congestive heart failure.

In up to 3% of patients, lisinopril and coughing have been found to be linked. More patients with hypertension seem to experience moderate to severe coughing than those with taking the medication for heart failure. The exact causes of this cough are unknown, but it is theorized that the enzymes which may cause vessel restriction also affect the lungs. Without these enzymes, a recurrent cough may occur.

Ad

The link between lisinopril and coughing does not include coughs which involve excessive mucus production. If one experiences a cough that is accompanied by mucus, otherwise known as a “wet cough,” something else is likely to blame. Common causes of a wet cough are influenza, pneumonia, and the common cold. If coughing becomes severe or breathing becomes difficult a doctor should be notified immediately.

In some cases additional treatments may be used when patients are taking lisinopril and coughing becomes a problem. This varies based on the patient and any additional health issues. Coughing is not as severe in those taking lisinopril when compared to those taking similar medications. Up to 35% of people who take medications in this drug class will experience some form of dry cough. The cough generally clears up within 14 days of discontinuing the medication.

If coughing becomes a serious problem which disrupts one’s daily life, a doctor should be notified. In some cases a different class of medication may be used for treatment. There are no known risk factors for developing a cough while taking lisinopril so patients should be diligent when keeping track of this and additional side effects.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email